Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence of Newton's method
and inverse function theorem
in Banach space

Author: Wang Xinghua
Journal: Math. Comp. 68 (1999), 169-186
MSC (1991): Primary 65H10
MathSciNet review: 1489975
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Under the hypothesis that the derivative satisfies some kind of weak Lipschitz condition, a proper condition which makes Newton's method converge, and an exact estimate for the radius of the ball of the inverse function theorem are given in a Banach space. Also, the relevant results on premises of Kantorovich and Smale types are improved in this paper.

References [Enhancements On Off] (What's this?)

  • [1] Wang Xinghua, Convergence of Newton's method and uniqueness of the solution of equations in Banach space, Hangzhou University, preprint.
  • [2] L. V. Kantorovich and G. P. Akilov, Functional analysis, 2nd ed., Pergamon Press, Oxford-Elmsford, N.Y., 1982. Translated from the Russian by Howard L. Silcock. MR 664597
  • [3] W. B. Gragg and R. A. Tapia, Optimal error bounds for the Newton-Kantorovich theorem, SIAM J. Numer. Anal. 11 (1974), 10–13. MR 0343594
  • [4] A. M. Ostrowski, Solution of equations in Euclidean and Banach spaces, Academic Press [A Subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1973. Third edition of Solution of equations and systems of equations; Pure and Applied Mathematics, Vol. 9. MR 0359306
  • [5] Wang Xinghua, Convergence of an iterative procedure, KeXue TongBao, 20(1975), 558-559; J. of Hangzhou University, 1977, 2: 16-42; 1978, 3: 23-26.
  • [6] Florian Alexandru Potra, On the a posteriori error estimates for Newton’s method, Beiträge Numer. Math. 12 (1984), 125–138. MR 732159
  • [7] Florian-A. Potra and Vlastimil Pták, Sharp error bounds for Newton’s process, Numer. Math. 34 (1980), no. 1, 63–72. MR 560794, 10.1007/BF01463998
  • [8] Steve Smale, Newton’s method estimates from data at one point, The merging of disciplines: new directions in pure, applied, and computational mathematics (Laramie, Wyo., 1985) Springer, New York, 1986, pp. 185–196. MR 870648
  • [9] Xing Hua Wang and Dan Fu Han, On dominating sequence method in the point estimate and Smale theorem, Sci. China Ser. A 33 (1990), no. 2, 135–144. MR 1055318
  • [10] M. W. Hirsch, J. E. Marsden, and M. Shub (eds.), From Topology to Computation: Proceedings of the Smalefest, Springer-Verlag, New York, 1993. Held at the University of California, Berkeley, California, August 5–9, 1990. MR 1246102
  • [11] Zhong Ci Shi and Chung-Chun Yang (eds.), Computational mathematics in China, Contemporary Mathematics, vol. 163, American Mathematical Society, Providence, RI, 1994. MR 1276071
  • [12] Xing Hua Wang and Dan Fu Han, Domain estimates and point estimates for Newton iteration, Math. Numer. Sinica 12 (1990), no. 1, 47–53 (Chinese, with English summary); English transl., Chinese J. Numer. Math. Appl. 12 (1990), no. 3, 1–8. MR 1056644
  • [13] Xing Hua Wang, Shi Ming Zheng, and Dan Fu Han, Convergence of Euler’s series, Euler’s iterative family and Halley’s iterative family under a point estimate criterion, Acta Math. Sinica 33 (1990), no. 6, 721–738 (Chinese). MR 1090621
  • [14] Wang Xinghua and Han Danfu, The convergence of Euler's series and combinatorial skills, preprint, Hangzhou University, 1996.
  • [15] L. Blum, F. Cucker, M. Shub and S. Smale, Complexity and Real Computation, Part II: Some Geometry of Numerical Algorithms, City University of Hong Kong, preprint, 1996.
  • [16] Pengyuan Chen, Approximate zeros of quadratically convergent algorithms, Math. Comp. 63 (1994), no. 207, 247–270. MR 1240655, 10.1090/S0025-5718-1994-1240655-0

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65H10

Retrieve articles in all journals with MSC (1991): 65H10

Additional Information

Wang Xinghua
Affiliation: Department of Mathematics, Hangzhou University, Hangzhou 310028 China

Received by editor(s): March 12, 1997
Received by editor(s) in revised form: June 6, 1997
Additional Notes: Supported by the China State Major Key Project for Basic Research and the Zhejiang Provincial Natural Science Foundation.
Article copyright: © Copyright 1999 American Mathematical Society